Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On hereditarily indecomposable continua, Henderson compacta and a question of Yohe


Author: Elzbieta Pol
Journal: Proc. Amer. Math. Soc. 130 (2002), 2789-2795
MSC (2000): Primary 54F15, 54F45
DOI: https://doi.org/10.1090/S0002-9939-02-06378-5
Published electronically: February 4, 2002
MathSciNet review: 1900886
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We answer a question of Yohe by showing that there exists a family of continuum many topologically different hereditarily indecomposable Cantor manifolds without any non-trivial weakly infinite-dimensional subcontinua. This family may consist either of compacta containing one-dimensional subsets or of compacta containing no weakly infinite-dimensional subsets of positive dimension.


References [Enhancements On Off] (What's this?)

  • 1. R.D.Anderson and G.Choquet, A plane continuum no two of whose nondegenerate subcontinua are homeomorphic: an application of inverse limits, Proc. Amer. Math. Soc. 10 (1959), 347 - 353. MR 21:3819
  • 2. N.Bourbaki, Topologie générale, Paris 1958. MR 26:6918
  • 3. R.H.Bing, Higher-dimensional hereditarily indecomposable continua, Trans. Amer. Math. Soc. 71 (1951), 267 - 273. MR 13:265c
  • 4. R.H.Bing, Concerning hereditarily indecomposable continua, Pacific J. Math. 1 (1951), 43 - 51. MR 13:265b
  • 5. R.H.Bing, A hereditarily infinite dimensional space, in: General Topology and its Relations to Modern Analysis and Algebra II, Proccedings of the Second Prague Topological Symposium, 1966. MR 38:1658
  • 6. V.A.Chatyrko and E.Pol, Continuum many Fréchet types of hereditarily strongly infinite-dimensional Cantor manifolds, Proc. Amer. Math. Soc. 128 (2000), 1207 - 1213. MR 200i:54051
  • 7. R.Engelking, Theory of Dimensions, Finite and Infinite, Heldermann 1995. MR 97j:54033
  • 8. R.Engelking, Selectors of the first Baire class for semicontinuous set-valued functions, Bull. Acad. Polon. Sci. 16 (1968), 277 - 282. MR 38:2748
  • 9. D.W.Henderson, An infinite-dimensional compactum with no positive-dimensional compact subsets - a simpler construction, Amer. Journ. Math. 89 (1967), 105 - 121. MR 35:967
  • 10. D.W.Henderson, Each strongly infinite-dimensional compactum contains a hereditarily infinite-dimensional compact subset, Amer. Journ. Math. 89 (1967), 122 - 123. MR 35:968
  • 11. W.Hurewicz, Zur Theorie der analytischen Mengen, Fund. Math. 15 (1925), 401 - 421.
  • 12. K.Kuratowski, Topology, vols.I,II, Academic Press, New York 1966, 1968. MR 36:840; MR 41:4467
  • 13. A.Lelek, On the topology of curves I, Fund. Math. 67 (1970), 359 - 367. MR 41:6174
  • 14. M.Levin, Inessentiality with respect to subspaces, Fund. Math. 147 (1995), 93 - 98. MR 96c:54057
  • 15. M.Levin, A short construction of hereditarily infinite dimensional compacta, Topology and its Appl. 65 (1995), 97-99. MR 97b:54044
  • 16. E.Michael, Some refinements of a selection theorem with 0-dimensional domain, Fund. Math. 140 (1992), 279 - 287. MR 94c:54027
  • 17. T.Mackowiak, The condensation of singularities in arc-like continua, Houston J. of Math. 11 (1985), 535 - 558. MR 87m:54099
  • 18. T.Mackowiak, Singular arc-like continua, Dissertationes Math. 257 (1986), 5 - 35. MR 88f:54066
  • 19. E.Pol, On infinite-dimensional Cantor manifolds, Topology and Appl. 71 (1996), 265 - 276. MR 97d:54059
  • 20. E.Pol and M.Renska, On Bing points in infinite-dimensional hereditarily indecomposable continua, Topology and its Appl. (to appear)
  • 21. R.Pol, Countable-dimensional universal sets, Trans. Amer. Math. Soc. 297 (1986), 255 - 268. MR 87h:54067
  • 22. R.Pol, Selected topics related to countable dimensional metrizable spaces, in: General Topology and its Relations to Modern Analysis and Algebra, Proceedings of the Sixth Prague Topological Symposium 1986, Berlin 1988, 421 - 436. MR 89i:54048
  • 23. R.Pol, On light mappings without perfect fibers on compacta, Tsukuba J.Math. 20 (1996), 11 - 19. MR 98e:54014
  • 24. J.T.Rogers,Jr., Orbits of higher-dimensional hereditarily indecomposable continua, Proc. Amer. Math. Soc. 95 (1985), 483 - 486. MR 86k:54054
  • 25. L.R.Rubin, Hereditarily strongly infinite-dimensional spaces, Michigan Math. Journ. 27 (1980), 65 - 73. MR 80m:54050
  • 26. L.A.Tumarkin, On Cantorian manifolds of an infinite number of dimensions, DAN SSSR 115 (1957), 244 - 246 (in Russian). MR 19:971h
  • 27. J.J.Walsh, An infinite-dimensional compactum containing no $n$-dimensional $(n \geq 1)$ subsets, Topology 18 (1979), 91 - 95. MR 80e:54050
  • 28. J.M.Yohe, Structure of hereditarily infinite dimensional spaces, Proc. Amer. Math. Soc. 20 (1969), 179 - 184. MR 38:5189

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54F15, 54F45

Retrieve articles in all journals with MSC (2000): 54F15, 54F45


Additional Information

Elzbieta Pol
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warsaw, Poland
Email: pol@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-02-06378-5
Keywords: Hereditarily indecomposable continua, Henderson compacta, hereditarily strongly infinite-dimensional, Cantor manifolds
Received by editor(s): August 23, 2000
Received by editor(s) in revised form: April 4, 2001
Published electronically: February 4, 2002
Additional Notes: The author’s research was partially supported by KBN grant 5 P03A 024 20
Communicated by: Alan Dow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society